Just over 3 months ago I started a medical weight loss program that showed excellent results. I had 100 lbs to lose (age 45) and I had no health problems associated with my weight (my cholesterol was always low, my blood pressure was always normal, I don’t have Diabetes, etc). I was born with an extra heartbeat, but it was NEVER a problem. I was put on 50 MG of Topamax with 37.5 MG of Phentermne HCI (although I was told to cut the Phentermine pill in half). I walked every other day (3 miles each time) and lost 38.1 lbs in 3 months time. I had lost 11.6 lbs the previous month alone! The average weight loss for my particular medical diet was 26 pounds in 3 months. I was very pleased and so was my doctor.
One or both drugs took a while to get used to (extreme dizziness, lack of concentration, speech problems and confusion at first), but once my body adjusted after 10 days I was in HEAVEN! I had little appetite, a much better mood, I couldn’t sit still so I was very active and the weight came off easily (if I even tried to overeat, I because nauseous).
Then at the 3 month mark I took my usual walk but had difficulty finishing it; I was dizzy, sweating more than usual and lethargic. I felt better the next day so I walked again. This time I walked 2 miles and than had to stop. The symptoms were the same (but worse) and this time I felt nauseous and my heart felt as though it was jumping out of my chest. I felt so bad that in the late afternoon I drove myself to my doctor’s office (primary care physican PLUS weight loss supervisor).
My blood tests and urine tests were normal. However, my blood pressure was high for the 1st time in my life and my EKG was off the charts….irregular heartbeat with “extreme” variations. The doctor used the word “enhanced” extra beat. He did not believe the drugs were the problem due to my being on them 3 months w/o problem, so he told me not to walk. I didn’t walk, but I didn’t get any better. I got worse! When I tried to walk for 10 minutes in JC Penny’s cold store and started sweating profusely plus feeling dizzy and nauseous, I knew I had a problem! I immediately cut down on the Topamax w/o telling him. Within two days I was MUCH better, but still not 100%. When the doctor called me at home over the weekend, I knew he was scared for me, too. When I told him I was feeling BETTER with just 1/2 the Topamax dosage, he told me to immediately stop taking BOTH drugs. After the 3rd day, I was 100% better! I went back to walking and have had NO SYMPTOMS. That was 2 weeks ago.
I have gained a few pounds (which is depressing), but I meet with the doctor for my monthly visit tomorrow. We’ll see where I go from here. Even if he doesn’t believe I could have a problem with Topamax and Phentermine after being on them for 3 months, I KNOW one or both were the cause of my heart problems. PLEASE listen to your BODY when taking drugs for diet purposes. YOU know your body better than any doctor does. I would rather live another 30 years OBESE with my wonderful husband and children than die from diet drugs!